Help with endo & reduced levo

Following my first endo visit he has reduced my levo from 100mcg to 75 as my TSH was 0.12 (0.38-5.5)

This seems quite a reduction when I was only slightly out of range. Can I expect to feel worse on lower meds?

I'm back in 4 weeks for more blood tests and 6 for a follow up appt. is it possible to ring up his secretary and ask for my full blood tests results as he said he was tests for a variety of things. Mainly what has caused the thyroiditis and what autoimmune diseases if any could be attacking my thyroid muscles & joints.

I also expressed my concern on my inner shaking as 3 X 40mg Propranalol isn't as effective as it used to be. I asked to be tested for addisons.

I've seen many post about this feeling of doom. I get very anxious and scared - of something really bad happening n I'll not be able to cope is this what your meaning? Can I do anything to help stop this as its really upsetting me. My daughter got hit by a car 7 weeks ago so we've been under a lot of stress but I'm coping on my own it's just this feeling that I can't control that really upsets me.

Thanks x

12 Replies

  • Ring up for your results, you are entitled to them and post them with your ranges so others can comment. Ranges important as they differed from lab to lab. I'm hoping they did FT4 and FT3 as well as TSH doesn't really tell us much.

    You don't have to take the same dose everyday. When I was on Levo I was somewhere between 125 and 100 so I did alternate days and that worked well but I kept forgetting what I'd taken the day before so I changed to 100 and 125 Mon Wed and Friday.

  • Yes he advised me that he did a full set of bloods. To understand what was happening. He did say that with any case of thyroiditis antibodies are always high so doesn't mean I have Hashimoto's so I'm interested to know what is showing up. He also didn't like this forum as he asked why I was so knowledgable haha

    Overall he did seem very thorough but said I appeared to be in good health. However looking ok is nothing like how I feel which is so frustrating.

    My prescription is now 75 so can't alternate my meds but hopefully it'll show I need a slightly higher dose after my next bloods.

    I'll call his secretary tomorrow and ask for my results

  • Your experience points up one of the most pressing problems regarding thyroid treatment with T4. That is, the crudity of the titration of doses. Lowering T4 dosage from 100 to 75 micrograms is a factor of 25% less hormone. Such crude steps are a great barrier to getting optimum treatment and there should be 12.5 microgram steps to give a better controlled change in dosage. Better to try to mitigate this big step by first trying 100/75 alternate days before leaping into 75.

  • If only I could I would but my prescription has already been changed. I just hope my blood test next time will show I need an increase and I can discuss this at my next appt.

    Can I ask how long levo stays in the system for? Ie how long before the reduction in levo will show up in bloods? Thanks

  • T4 has a half-life of about 8 days (that is after 8 days half the T4 taken on day 1 has gone). So I'd estimate that after 14 days your system will have "settled" to the new blood T4 levels typical of 75 ug.

  • Thank you

  • Sorry to hear about your daughter really hope she fully recovers also your family stress levels can get back to normal - I know where you are.

    Anyway with regards to your Thyroid medication. Where to start. Have you experimented with your dose, you should do so, so you understand what you upper an lower limits are. Ignore the blood tests - I mean do them and importantly keep a personal copy (what happens if you change doctors - you need to show the new doc your history - right ) But for you personally - day to day some TSH numbers are meaningless. The goal here is to feel good. The Docs will not make you feel good - a perfect blood test will not make you feel good. To feel good you must get your thyroxin levels right for you. It's great you can take Thyoroxin - many including myself cant - I feel like crap on the stuff.

    To start with go high - take an extra 25micrograms for at least 10 days. You will begin to get one of many of the side effects listed on the flimsy paper including with your thyroxin. Headache, inner shaking, twitches, anxiety, hot flushes, pounding heart etc etc. If you don't bump it up another 25micograms for another 10 days. For you normally on 100, I would not go higher than 150-175.

    Once you find your upper limit - stop altogether for 5 to 10 days - you need to get back to normal. Then take your normal dose (100 or 75) again for two or three weeks- and stabilize.

    Now go low - start by going down 25micrograms - for you this is 50. Do this for a couple of weeks - the low symptoms you are looking for are - cold hands and feet, low temp (less than 35 dec C), slow heart beat (45 beats per min is my worst - I trip the alarms in ED). Again keep knocking off 25 micrograms every 14 days until you know you have gone low. No lower than 25micrograms for any extended period (6-10 weeks)

    One side effect of going low - at some point your "inner shaking" which is a side effect of Thyroxin over dose will go away - imagine that you might even get off the Propranalol at some point. That would be great for your liver and kidneys etc.

    Now work out where the Goldilocks zone is for you. Somewhere halfway between your upper and lower limits I would imagine. It may change a little seasonally too. I need more in winter - stands to reason - body is cold burn more fuel to keep warm.

    Re you question about what is causing you autoimmune diseases. I can 100 percent guarantee it is Gluten. You must quit gluten and be really strict about it (not one crumb in the butter so to speak). When you quit gluten you will feel so much better and many of your strange pains will go away. Be aware when you quit gluten you may need to re adjust your thyroxin - mine halved after 3 weeks of gluten free. don't ask how that worked. I don't know. Maybe my thyroid gland recovered a little once I stopped smashing it with antibodies.

    One more thing - we are animals and animals need daily exercise. You need to do at least 30-60 minutes of something everyday and sitting in front of facebook does not count. Get off your arse and go to the gym, pool, jog , walk or something - if you don't I have no sympathy for you.

    Finally be wary of doctors trying to get your TSH down to between 0 an 1. They overdose you on Thryroxin to get it there and while you have great numbers you feel like death. You must take control and tune your own Thyroxin. You will get it wrong a few times and get told of by the docs, but a TSH of 6 will not kill you. By taking ownership on this one you will feel so much healthier - almost normal.

  • Thank you so much for your advice! I've cut out gluten almost completely but have the odd small amount occasionally so I'll stop and be more thorough. Can I also ask how can up my dose is I only have a limited amount? Is it worth goin low first then high? Will it screw up my results for my endo? I've even considered coming off as I feel so rotten most days. The anxiety and tearfulness is hard at the moment but maybe this is because I'm on too high a dose of levo?

  • Funny I have tons of the stuff I was always taking less than I should and had repeat scripts I never filled. Australian doctors just hand the stuff out.

    Yes you are going to mess up your blood tests - so what - they are your blood tests, not your endo/doctors. As I said earlier perfect blood tests wont make you feel good. The way to feel good, is find out what the minimum dose you can live with, and maybe your TSH will be 6 - but it wont kill you. So yes - go down first .

    Do not come off it completely. Every cell in you body needs T3 to make heat. Your brain, kidneys and I think thyroid gland are converting the Thryroxin into T3 for you. Just go down 25 and then another 25 after 2 weeks. You will know within 8-10 days if you feel better. Did you read the side effects listed on the flimsy paper in the thyroxin box, how many do you have ?

    You need a new doctor/s - be proactive and take ownership here. Find compounding chemists in your area - go see them and ask which doctors prescribe alternatives to Thyroxin. (Armour, Natural Dedicated Thyroid etc). Are there any doctors that are Hashi or have Hashi in the family you might have to stalk them a little, maybe confront doctors in coffee shops, car parks what ever. These are are the people you need to involve yourself with - they get this disease. A real doctor will give you 5 repeat scripts for Thyroxin, these guys you are seeing are just control freaks and I bet they charge like wounded bulls too.

    Did you do 30-60 minutes of gentle to moderate exercise today - it is a must. Exercise helps all of your organs function optimally. It releases feel good chemicals too and you sound like you need some. Interestingly I read only tonight in men (me) we need good levels of Testosterone to help convert T4 efficiently. I had mine tested a month back an was bottom of the chart - but within range so the medics wont treat it. I wounder if there is anything in it for woman.

  • Unfortunately in the uk wer very restricted as to what we can get on prescription and they only issue one month at a time so yes very controlling. I've walked 2 miles today which is good for me as I'm not very well at the moment. Thanks for your help it's much appreciated


    2 miles is amazing keep up the good work

  • It was mainly around the hospital for appointments but it all helps :)

You may also like...